First Responders At Risk From Fentanyl Found During Local Drug Busts

Local News

The number of deaths in Tennessee from drug overdoses continues to rise. More than 1,700 Tennesseans died from drug overdoses in 2017, the highest number of overdose deaths so far. First responders are also at risk, especially when it comes to dealing with the deadly drug Fentanyl.

Local 24’s Tish Clark talked to a Shelby County Sheriff’s Captain about the recent dangers they’ve faced and how they plan to keep their deputies safe.

A Shelby County Sheriff’s deputy was exposed to Fentanyl twice within about a week’s time. He’s doing ok. But Captain Chuck Mays says fentanyl is deadly, and they’re researching the drug to get a better understanding of it because it needs to be handled differently than other drugs.

“We don’t know the potency we’re dealing with,” says Capt. Mays.

Capt. Mays says Fentanyl needs to be dealt with fast.

“As recently as last week I had one of my officers exposed to fentanyl. It required a trip to the emergency room and several hours of follow up care to get him back on his feet,” says Capt. Mays.

That same deputy was exposed to Fentanyl the week before after transporting evidence from a scene.

Captain Mays says deputies are highly trained and follow protocol when confiscating drugs to make sure everything is sealed and transported properly. Captain Mays says they’re now taking extra precautionary measures when dealing with Fentanyl.

“We’ve partnered with UT and the doctors over there are phenomenal in being a resource for us for information,” says Capt. Mays. “We are definitely doing things different than the traditional narcotics enforcement that we’ve done in years past.”

Captain Mays can’t go into detail about the changes but says people need to understand how dangerous and potentially deadly Fentanyl can be. Drug dealers are mixing Fentanyl with heroin because it’s cheaper and easier to get.

“You can have enough air-borne fentanyl and not be able to see it and still have a potentially fatal overdose,” says Capt. Mays.

Captain Mays says they’re seeing anywhere from one to ten overdoses every week.

©TEGNA Inc. 2019. All Rights Reserved.

What's Trending Now

Don't Miss

More Don't Miss

Event Calendar